Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 20, NWS Topeka, KS

October 23, 202210 counties in Kansas

NWS Topeka, KS issued this red flag warning at Oct 23, 2022, 2:52 AM CDT for 10 counties in Kansas. It took effect at Oct 23, 2022, 11:00 AM CDT. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 2022, 2:52 AM CDT (07:52 UTC)
In effect from
Oct 23, 2022, 11:00 AM CDT
Expired
Oct 23, 2022, 8:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 5:55 PM CDTNON-TSTM WND GST 582 Sse Concordia, KSKCNK.
Oct 23, 6:20 PM CDTNON-TSTM WND GST 592 E Clay Center, KSMESONET STATION EW5822 CLAY CENTER.
Oct 23, 6:29 PM CDTNON-TSTM WND GST 632 E Clay Center, KSMESONET STATION EW5822 CLAY CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS83 KTOP 230752
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
252 AM CDT Sun Oct 23 2022

KSZ008-009-020-021-034-035-232000-
/O.UPG.KTOP.FW.A.0016.221023T1600Z-221024T0100Z/
/O.NEW.KTOP.FW.W.0020.221023T1600Z-221024T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
252 AM CDT Sun Oct 23 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND 
035...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* TIMING...From 11 AM to 8 PM today.
 
* WIND...Southwest winds sustained between 25 and 35 mph with
  gusts of 45 to 55 mph possible. 

* HUMIDITY...Afternoon humidities may fall to between the 25 and
  35 percent.

* TEMPERATURES...Mid 80s to near 90 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ010-022-036-037-232000-
/O.NEW.KTOP.FW.W.0020.221023T1600Z-221024T0100Z/
Marshall-Riley-Geary-Morris-
252 AM CDT Sun Oct 23 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR FIRE WEATHER ZONES 010, 022, 036, AND 037...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CDT
this evening. 

* TIMING...From 11 AM to 8 PM today.
 
* WIND...Southwest winds sustained between 25 and 35 mph with
  gusts of 45 to 55 mph possible. 

* HUMIDITY...Afternoon humidities may fall to between the 30 and 
  35 percent.

* TEMPERATURES...Mid to upper 80s.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
793 
WWUS83 KTOP 231956
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
256 PM CDT Sun Oct 23 2022


KSZ008>010-020>022-034>037-240100-
/O.CON.KTOP.FW.W.0020.000000T0000Z-221024T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
Geary-Morris-
256 PM CDT Sun Oct 23 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS, DORMANT AND DRY FUELS AND RELATIVE Humidity 
BELOW 35 PERCENT FOR ALL OF NORTH CENTRAL KS...

* TIMING...Through 8 PM today.

* WIND...Southwest winds sustained between 25 and 35 mph with 
  gusts of 45 to 55 mph possible.

* HUMIDITY...Afternoon humidities may fall to between the 25 and 
  35 percent.

* TEMPERATURES...In the lower 80s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
620 
WWUS83 KTOP 240047
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
747 PM CDT Sun Oct 23 2022

KSZ008>010-020>022-034>037-240200-
/O.EXP.KTOP.FW.W.0020.000000T0000Z-221024T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
Geary-Morris-
747 PM CDT Sun Oct 23 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 010, 020, 021, 022, 034, 035, 036, AND 
037...

While south winds will continue gusting between 40 and 50 mph
into the early morning hours, slowly cooling temperatures and
increasing moisture are expected to let relative humidity levels
slowly recover. So the Red Flag Warning will be allowed to expire. 

A wind shift is expected overnight, but the front will be slow to
move west to east and the shift may occur over the span of an 
hour or two with much lighter winds from the northwest behind the 
wind shift. 

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 23, 12:38 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 23, 12:38 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 AM CDT Sun Oct 23 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 250 PM CDT Sat Oct 22 2022

Forecast Highlights:

-Strong winds ahead of a developing storm system could bring red
 flag conditions to parts of the area Sunday. There will also be a
 slight risk for severe storms late Sunday evening into Sunday
 night.

-Rain and much cooler temperatures are in the forecast Monday.

The strong upper trough now digging into the central Rockies will
continue to deepen low pressure across the central high plains
overnight. Moisture advection will also continue with sfc
dewpoints expected to rise into the middle to upper 50s by sunrise
Sunday. On Sunday...energy in the trough will split with the northern
stream energy forecast to emerge into western Nebraska/SD region
where HT falls will maximized. This should help to force a
dryline to the northeast into some part of central Kansas.
Guidance is varied in how far east the dryline will mix during the
afternoon with the HRRR the most aggressive  and other models
keeping it west of our area until after 00z. Fcst soundings at
this time only show MUCAPE of around 300 to 500 j/kg aloft with
50+ kts of 6km shear. This could pose problems for any updrafts
that attempt to organize given the modest CAPE. It appears that if
any updrafts do become sustained the greatest risk would be wind
given the 50-70 kts of 900-800 mb flow.

What appears most likely is a shallow line of showers or t-storms
immediately along the boundary Sunday night into early Monday
morning. More widespread rain and thunderstorms could then
overspread the area from OK as another wave develops along the
boundary. Recent trends suggest the greatest chance for rain along
and east of the turnpike. Highs will be much cooler in the 50s and
60s.

The next chance for rain appears Thursday night into Friday as
another upper low tracks across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1230 AM CDT Sun Oct 23 2022

Wind continues to be the main aviation hazard this period. A
tight pressure gradient will allow for strengthening southerly
surface winds through the midday and afternoon hours Sunday.
Gusts could exceed 40 kts at times before eventually relaxing
just after the 06Z period as a front moves through terminals.
There is also a low chance for TS near KMHK after 21Z but forecast
confidence would need to increase before this hazard is included
in TAFS.

&&

.FIRE WEATHER...
Issued at 255 PM CDT Sat Oct 22 2022

Winds will increase and gust from 45 to 55 mph during the day on
Sunday. The uncertainty remains on the position of the dryline
Sunday and whether it can move east into parts of north central
Kansas. If so, it would create red flag conditions across that
part of the state while areas east may see dewpoints in the upper
50s which could keep humidities in the 35 to 45 percent range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT this morning through this
evening for KSZ008-009-020-021-034-035.

Wind Advisory from noon today to 7 PM CDT this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...Omitt
AVIATION...Teefey
FIRE WEATHER...Omitt
Hazardous weather outlook, Oct 22, 7:15 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
715 PM CDT Sat Oct 22 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-240015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
715 PM CDT Sat Oct 22 2022

This Hazardous Weather Outlook is for portions of east central,
north central, and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A wind advisory is in effect for the entire area from noon to
7pm. South winds are forecast to gust up to 50 mph.

A fire weather watch is posted for Sunday afternoon for north
central Kansas or areas along and west of a line from Herington to
Washington, KS. In addition to the strong winds, relative humidity
could be as low as 20 to 30 percent. These conditions could lead
to extreme fire danger. Avoid anything that could spark a fire
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed tonight.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:24 PM CDTSpecial Weather StatementTOPJackson, Jefferson, Shawnee36 min
Oct 23, 2:29 PM CDTSpecial Weather StatementTOPBrown, Jefferson31 min
Oct 23, 5:25 PM CDTSpecial Weather StatementTOPRepublic50 min
Oct 23, 6:14 PM CDTSpecial Weather StatementTOPRepublic16 min

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.